Minnesota, 2023Drought in Minnesota, November 1 to 30, 2023
November 1 to 30, 2023 · NWS DLH · 8 events in 8 counties and zones
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during November. Lingering wet conditions from the end of October led to some slight improvement in D2 Severe Drought across Koochiching County during the first week of the month, but minimal changes were observed over the remainder of the month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during November. Lingering wet conditions from the end of October led to some slight improvement in D2 Severe Drought across Koochiching County during the first week of the month, but minimal changes were observed over the remainder of the month. Rainfall for the month was generally below normal with a few pockets of slightly above normal amounts in the Arrowhead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, Oct 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1222 AM CDT Wed Nov 1 2023
.DISCUSSION...(This evening through Monday)
Issued at 309 PM CDT Tue Oct 31 2023
Key messages:
- A relatively quiet period is expected into late week with either
dry conditions or small chances for light precipitation along
with slightly moderating temperatures.
- A low pressure system may bring rain or a wintry mix to the
Northland over the weekend but there is quite a bit of
uncertainty on the timing.
The heavy snow band that moved through northern Wisconsin Monday
night into today has weakened substantially and continued to drift
south. Cold temperatures have led to quite a bit of cu/stratocu
in the wake of the clipper system and we expect these clouds to
dissipate/thin some through the evening as high pressure moves
through. However, we do expect more clouds to move in overnight.
It will be a chilly evening for trick or treaters with 7 PM
temperatures from the lower to middle twenties for most. Some
wind will cause wind chill values to dip to 10 to 20 degrees for
most this evening. Low level winds will be backing overnight so
the threat for lake effect snow along the South Shore will end.
There is a concern for some lake effect to the east/northeast of
the larger inland lakes in Minnesota but soundings reveal a rather
dry sounding along with low inversion heights so we don't expect
much for snow.
The upper flow will start out with northwest flow which will
become quasi-zonal late week into early next week. Several
shortwaves/weak troughs/fronts will move through the region but
forcing/moisture is lacking for most of them resulting in low
chances for precipitation most days. We do have some low POPs
starting Friday (~20%) which will increase Saturday-Sunday
(20-40%). There is quite a bit of uncertainty during this time
with the deterministic runs as well as their ensemble members
differing on timing/track/strength. If trends continue, the POPs
Friday over northwest Wisconsin to adjacent areas of Minnesota
may get pulled as high pressure is looking more likely. This
weekend could be a bit messy with the GFS showing a shortwave and
surface low on Saturday with the ECMWF about 24 hours later with
these features. There will be warmer air in place which would lead
to rain or a wintry mix. POPs are likely too low for the weekend
system and is partially due to the significant timing differences
among all the models. Those with travel plans should check back
for updates as there is enough QPF forecast to cause some travel
impacts, depending on precipitation type. Despite the
deterministic model runs differences this weekend, there is more
consistency in a reinforcing shot of colder air early next week.
Temperatures will moderate slightly through the remainder of the
work week with highs Friday expected from the upper thirties to
mid-forties. We forecast highs from the lower to mid-thirties by
next Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1219 AM CDT Wed Nov 1 2023
Mostly VFR conditions across the region with the exception of BRD
which will have MVFR ceilings for the next hour possibly two.
Otherwise, winds will be out of the west transitioning to the
southwest by mid morning at 10 knots with occasional gusts at 15
knots.
&&
.MARINE...
Issued at 309 PM CDT Tue Oct 31 2023
Northerly winds have diminished this afternoon for most areas as
expected. Waves were coming down as well but will remain elevated
along portions of the South Shore a bit longer. Expect the wind
to back tonight to westerly then to southwest on Wednesday. Speeds
will increase late tonight into Wednesday. Conditions will likely
become hazardous again, especially for smaller vessels, either
late tonight or Wednesday morning. Another round of Small Craft
Advisories will be needed for most of the nearshore waters. Winds
will decrease and veer to west or northwest Wednesday night. West
or southwest winds are forecast for Thursday and speeds will again
increase which may lead to hazardous conditions for smaller
vessels.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 19 36 22 36 / 0 0 0 0
INL 16 34 21 34 / 0 10 10 0
BRD 19 37 21 36 / 0 0 0 0
HYR 18 37 20 39 / 0 0 0 0
ASX 21 39 24 40 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 6 AM this morning to 5 PM CDT this
afternoon for LSZ121.
Small Craft Advisory from 6 AM this morning to 11 PM CDT this
evening for LSZ140>148-150.
&&
DISCUSSION...Melde
AVIATION...KSE
MARINE...MeldeHazardous weather outlook, Oct 31, 9:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1025 PM CDT Tue Oct 31 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020330-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1025 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-150-020330-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1025 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds and waves will be hazardous to small craft most of
Wednesday. Small craft advisories are in effect.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Koochiching
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted through the month across the southwestern corner of the county. Rainfall for the month was below normal across the county with some areas seeing rainfall deficits of 1 to 2 inches.
Drought, Northern Itasca
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the western quarter of northern Itasca County throughout the month with no changes observed. Overall, rainfall for the month was around an inch below normal.
Drought, Southern Itasca
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the far western reaches of southern Itasca County throughout the month with no changes observed. Overall, rainfall for the month was around an inch below normal.
Drought, Northern Cass
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across all of northern Cass County for the duration of the month with no changes to the drought status observed. Rainfall was up to an inch below normal for the month.
Drought, Southern Cass
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across all of southern Cass County for the duration of the month with no changes to the drought status observed. Rainfall was up to an inch below normal for the month.
Drought, Crow Wing
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across most of Crow Wing county through the month aside from a small portion of the east-central portion of the county near Lake Mille Lacs. Rainfall for the month was up to an inch below normal across the county.
Drought, Northern Aitkin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought persisted across much of the western half of northern Aitkin County over the course of the month with no changes observed. Rainfall for the month was slightly below normal.
Drought, Southern Aitkin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted through the month in areas near the Mississippi River. No changes were seen over the course of the month with rainfall up to an inch below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events